General practice management of type 2 diabetes


Glycaemic emergencies
×
☰ Table of contents


Recommendations

Reference

Grade*

The potential harmful effects of optimising blood glucose control in people with diabetes should be considered when setting individual glycaemic targets

96
NHMRC, 2009

A

Improving blood glucose control increases the risk of hypoglycaemia

96
NHMRC, 2009

None provided (Level I evidence)

*Refer to Summary, explanation and source of recommendations for an explanation of the level of evidence and grade of evidence


Clinical context


In patients with type 2 diabetes, very high and low glucose states can occur. Both have significant impacts and implications, and require patient knowledge and active management planning.

Hypoglycaemia occurs in people with diabetes when their blood glucose level falls below 4 mmol/L or is at a level that causes symptoms and signs. It is more common in people taking insulin. However, it can also occur with sulphonylurea therapy either alone or supplementing other oral therapies. Other causative factors are deficient carbohydrate intake, renal impairment and excessive alcohol ingestion.

The frequency of hypoglycaemia must not be underestimated, particularly in patients where the morbidity of hypoglycaemia poses particular problems and symptoms may be unrecognised.

Higher risk patients include the elderly, and those with renal impairment and recent hospitalisation or multiple medications.176 Impaired hypoglycaemia unawareness is a clinical risk that increases with the duration of diabetes, and occurs where the pathophysiologic symptoms that arise in response to mild or severe hypoglycaemia (refer to below) are reduced or absent. In such cases, symptoms may be recognised by other family members and carers before the patient. Such patients need referral to an endocrinologist.

Emergency hyperglycaemic states include diabetic ketoacidosis (DKA) and hyperosmolar hyperglycaemic states (HHS; formerly hyperosmolar known as nonketotic coma [HONC]). These conditions occur due to very poor glycaemic control, implying diabetes management issues or underlying and/or precipitating causes such as infection or MI and require emergency management. DKA is rare, but can occur in type 2 diabetes. It is no longer a complication unique to type 1 diabetes. Hyperglycaemic thresholds for notification and intervention may be considered in management planning (eg SMBG >15mmol/L on two subsequent occasions, two hours apart).


In practice


All patients with type 2 diabetes on insulin and/or sulphonylureas and their families need to be informed about the risks, signs and symptoms, and actions to be taken. If there has been severe hypoglycaemia, identification of a carer who may be trained in glucagon administration may assist earlier intervention if recurrence is to be avoided. The Australian Diabetes Educators Association (ADEA) sick day management guidelines may be used to assist practical patient management. 

Recognising signs and symptoms

Symptoms of hypoglycaemia vary between persons. Common symptoms are:

  • Adrenaline activation symptoms that include pale skin, sweating, shaking, palpitations and a feeling of anxiety or dizziness.
  • Neuroglycopenic symptoms that may include hunger, change in intellectual processing, confusion and changes in behaviour (eg irritability), paraesthesiae, then coma and seizures.
  • Signs of hyperglycaemic states include severe dehydration, altered consciousness, shock and ketotic breath in patients with DKA.


Intervention


Hypoglycaemia

Mild and moderate hypoglycaemia can be treated by following the ‘Rule of 15’ (refer to Appendix J. Detailed information on glycaemic emergencies). For severe hypoglycaemia, the patient requires treatment by a carer or health professional.

Severe hypoglycaemia resulting in an hypoglycaemic coma (a person with diabetes who presents unconscious, drowsy or unable to swallow) is an emergency.

Management is as follows:

  • Commence appropriate resuscitation protocols.
  • Give an injection of glucagon 1 mg intramuscular or subcutaneous if available.
  • If intravenous access is obtained, glucose 50% – 20 mL intravenous via a securely positioned cannula (optimally the antecubital veins). Use 10% glucose in children, as hyperosmolality has caused harm.
  • Phone for an ambulance (dial 000) stating a ‘diabetic emergency’.
  • Wait with the patient until the ambulance arrives.
  • When the person regains full consciousness and can swallow, they can then be orally given a source of carbohydrate.

Review of medications, dietary intake, driving or licensing requirements and hypoglycaemia management is mandatory.

Hyperglycaemic emergencies

A patient with a hyperglycaemic emergency requires the following:

  • Correct extracellular fluid deficit and then slowly correct water depletion and hyperglycaemia, monitoring sodium and potassium closely.
  • Give subcutaneous rapid acting insulin 0.1 units/kg while awaiting transfer.
  • Look for an underlying cause – sepsis, MI.
  • Monitor blood glucose every one to two hours for the first four hours (then revert to usual testing when BGL is <15 mmol/L).
  • Transfer to a specialist unit as soon as possible.

Review medications, dietary intake and hyperglycaemic and sick day management.

Refer to Appendix J in the PDF version for detailed information on glycaemic emergencies for more information.


Diabetes Australian and RACGP logo's
 
  1. Expert Group for Endocrinology. Endocrinology guidelines, version 5. Melbourne: Therapeutic Guidelines Limited, 2014.